... methotrexate/folic acid, and an anti scalp itch medicine. Her face is red and she is tired a good bit, but is improved over what she had been. I am concerned with the long term side effects of these meds. Are there any alternatives, and what prednisone dose do most of you level out at? Are there any super specialists out there, as this is a 2 in 100,000 disease, so the average Rheumatologist may not be up on all its nuances
Hello. Dermatomyositis is one of the diseases that good research is being done in the Myositis group of diseases. The Myositis.org site will give you a wealth of information, has a newsletter and listing of physicians who specialize in these diseases. I am fortunate as my rheumatologist is a specialist in this area. She is wonderful.
I have polymyositis with ILD. In this state only an average of three or four people have this particular disease. So I do know rare. Dermato, IBM and regular polymyositis makeup 1/4, 1/2, and 1/4 respectively of each type. Mine is 1/4 of the last group because of the genetic marker I have.
Dermato has a lot of research going on. That is the good news.
As for prednisone and methotrexate. Methotrexate is a prednisone sparing drug. It is the first med tried to alleviate symptoms after prednisone is started. If successful, when her flareup calms down, and it will, she may be slowly weaned of the prednisone. If no more flare ups she will remain on the methotrexate. Prednisone is known for side effects. It is also known as the effective treatment for an autoimmune disease like this. Doctors work to ge tone off the prednisone or lowest dose possible. The disease may not cooperate. Whatever happens, do not taper it on your own. It could be devastating to her health. She may find it helpful to be given a drug like Xanax if she is suffering from anxiety, anger flareup and other side effects. The doctor will help with that. Good communication and support will help her feel better. Exercise needs to be increased as well. Weight gain cam happen and make the person suffer worse. Diet needs to be changed as well. Less food, lots of water, fruits veggies. I could go on and on.
Most rheumatologists never see the disease because of that rarity. My doctor trained at a major hospital and did see two cases like mine. So the bigger the hospital the better the chance to find a specialist.
Whatever medications work for her, is what she will take. It may be a trade off. For me the alternative is my lungs will deteriorate more rapidly. For her, if no lung involvement, be sure she has a baseline chest X-ray, ct or MRI as 50% of Dermato patients do develop lung disease later in life. She should have a pneumonia vaccine and any cold while on these Med's can rapidly go to the lungs. Fevers over 100 have to see a doctor.
Yet, most people respond well to the Meds and have occasional flare ups, generally stress induced. She will be on the medications for as long as there is a danger of flareup. Her ck will ideally be under 175 but may be higher for periods. Then medication is checked. If doing well she will have periodic blood tests. She will go into remission and do well. Rebuilding strength is essential. She can have this for decades with little trouble as long as she goes by the rules.
To sum it up. Do not reduce any medication the doctor prescribes. Let the doc know if there are changes, fever, increasing rash. Get something to stabilize moods, she will appreciate knowing it isn't her, and go out and enjoy life. And talk, talk, talk to the rheumy. Much to learn. Write privately if you wish.
i have had this for eight years and eight years of intense prednisone treatment. been through all medications known for treatment and a whole bunch of experimental. she will not have to face that path. Good luck on that site. Lots of support here as well. I wish her wellness. Karen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Mar 2010 • 1 answer
Posted 9 Feb 2011 • 3 answers
Posted 2 Jun 2013 • 3 answers
Posted 2 Feb 2015 • 1 answer
When do the side effect of methotrexate go away especially the nausea? I've been on this for 3 week?
Posted 25 Jul 2018 • 0 answers